Connecticut, 2007

Damaging Winds in Connecticut, July 15, 2007

July 15, 2007 · NWS ALY · 3 events in 1 county or zone

A cold front approaching from the northwest triggered isolated strong to severe thunderstorms during the early to mid afternoon hours of Sunday July 15th across portions of eastern New York State and western New England.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front approaching from the northwest triggered isolated strong to severe thunderstorms during the early to mid afternoon hours of Sunday July 15th across portions of eastern New York State and western New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 15, 3:00 PM EST, 3 minutes earlier.

Area forecast discussion, Jul 15, 3:00 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
400 PM EDT SUN JUL 15 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE TO THE EAST AND SOUTH OF THE FORECAST AREA
TONIGHT. WEAK HIGH PRESSURE WILL SETTLE IN ON MONDAY. AFTER
THAT...A FRONT...STALLED TO OUR SOUTH...WILL BECOME MORE ACTIVE AS A
SERIES OF WAVES MOVE ALONG IT...WHICH WILL KEEP OUR WEATHER SOMEWHAT
UNSETTLED FOR MUCH OF THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8PM EDT...
FOR COUNTIES SOUTH AND EAST OF ALBANY...

THE POTENTIAL IS THERE FOR ANY THUNDERSTORM TO PRODUCE DAMAGING
WINDS GUSTING TO AROUND 60 MPH AS WELL AS NICKEL SIZE HAIL.

THUS FAR HAVE ISSUED SEVERAL SEVERE THUNDERSTORM WARNINGS...AS SOME
OF THE STORMS HAVE SHOWED SOME PRETTY GOOD ROTATION. WE HAVE
RECEIVED SOME VERIFICATION. AGAIN...PLEASE REFER TO OUR LOCAL STORM
REPORT (LSR) FOR ALL THE DETAILS.

LAPS ANALYSIS INDICATE HUGE SBCAPES OF OVER 2000 J/KG SOUTHEAST OF
ALBANY...WITH VALUES AROUND 1500 RIGHT IN THE CAPITAL
DISTRICT...BEGINNING TO DROP OFF TO UNDER 500 TO THE NORTHEAST.
LOW LEVEL WIND SHEAR REMAINS HEALTHY. WHILE THE SOUNDING INDICATES
UNIDIRECTIONAL WIND SHEAR...THE SURFACE WIND IS DOING ITS TYPICAL
SSE FLOW ACROSS THE MID HUDSON AND HOUSATONIC VALLEYS...INCREASING
THE LOW LEVEL SHEAR. THE REAL COLD FRONT LOOKS TO BE MOVING OVER THE
CAPITAL AT THIS TIME...AND SHOULD CLEAR ALL OF OUR ZONES SHORTLY
AFTER SUNSET.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT EAST AND SOUTH OF
ALBANY UNTIL 800 PM. DRIER AIR...COURTESY OF A COLD FRONT...HAS
PUSHED INTO THE CAPITAL DISTRICT AND POINTS NORTH AND WEST LOWERING
THE THREAT OF ANY SEVERE STORMS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH WEDNESDAY/...
WE SHOULD SETTLE DOWN TO A MUCH QUIETER NICE WEATHER WISE AS HIGH
PRESSURE BUILDS IN FROM THE WEST. DRIER AIR WILL TRICKLE IN. SINCE
WE WILL NOT HAVE THE BRISK WIND OF PREVIOUS FRONTS...LOW LEVEL
MOISTURE MIGHT GET TRAPPED UNDERNEATH A LOW LEVEL INVERSION...AS
THE SKY CLEARS AND TEMPS COOL. THREW SOME PATCHY FOG IN VALLEY AREAS
UNTIL ABOUT SUNRISE.

A NICE DAY SHAPING UP FOR MONDAY...WITH LOWER HUMIDITY AND A GOOD
DEAL OF SUNSHINE. INSTABILITY LOOKS PRETTY NIL SO WE REMOVED ANY
CHANCES OF CONVECTION. THE BAD NEWS...IS THAT MONDAY IS THE ONLY DAY
OF THE NEXT SEVEN THAT WE FEEL CONFIDENT WILL BE COMPLETELY DRY.

BY MONDAY NIGHT...THERE ARE SERIOUS DISCREPANCIES BETWEEN THE 12Z
NAM AND 12Z GFS. THE 12Z NAM PRODUCES A POTENT LOW PRESSURE...MOVING
ACROSS THE NORTHERN GREAT LAKES INTO UPSTATE NEW YORK. AT THE SAME
TIME...THE 12Z GFS INDICATED A WEAKER WAVE MOVING OFF TO OUR
SOUTH...ALONG THE STALLED FRONT. TAKING A LOOK AT THE CANADIAN
GEM/CAN GLOBAL AND EVEN UKMET...SUGGESTS THAT THE 12Z NAM WAS AN
OUTLIER AND APPARENTLY INCORRECT INITIATED A SHORT WAVE. HAVING SAID
THAT...THE NGM BRINGS HIGHER POPS IN AS WELL...BUT PLACES THE
SURFACE LOW RIGHT OVER OUR REGION.

FOR NOW...WE WILL LEAN WITH THE GFS WHICH INDICATES WEAK HIGH
PRESSURE HOLDS OVER THE REGION. WE WILL HOWEVER...NOT GO AS LOW AS
THE TEMPS INDICATED BY THE MODEL...GO ABOUT A CATEGORY HIGHER THAN
THE MAV NOS...BUT QUITE A BIT LOWER THAN THE METS.

OUR FORECAST BECOMES MORE COMPLEX AND LESS CONFIDENT HEADING INTO
THE TUESDAY/THURSDAY PERIOD. THE GFS LOOKS TO HAVE CONVECTIVE
FEEDBACK PROBLEMS OF ITS OWN AS IT APPEARS TO OVER DEVELOP A
SHORTWAVE COME TUESDAY NIGHT INTO EARLY WEDNESDAY.

HAVE DECIDED TO USE A LOT OF CONTINUITY FROM THE PREVIOUS
PACKAGE...UTILIZING THE TREND IS YOUR FRIEND RULE. DURING THIS
TIME FRAME...THE EASTERN CONUS TROUGH HANGS TOUGH AND IF
ANYTHING...IS BEING FORECAST TO RETROGRADE A BIT FURTHER WEST...SO
WE END UP ON THE CYCLONIC SIDE OF THE TROUGH WITH AN ENDLESS SERIES
OF SHORT WAVE TROUGHS THAT WILL BE NEARLY IMPOSSIBLE TO CORRECTLY
TIME THIS FAR OUT. KEPT 24-40+ POPS IN THE GRIDS TUE-WED NIGHT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE LATEST GFS...OLD AND NEW EUROPEAN MODELS AS WELL AS
CANADIAN...ALL PORTENT TO THE TROUGH FURTHER GOING NEGATIVELY TILTED
AND EVENTUALLY CARVING OUT A CUTOFF LOW. MOST OF THESE MODEL RUNS
PLACE THIS CUTOFF TO OUR SOUTHWEST. THIS TYPE OF SCENARIO COULD
PRODUCE EXCESSIVE RAINFALL SOMEWHERE TO THE EAST OF WHERE THE LOW
CUT OFFS. IT IS WAY TOO EARLY TO EVEN ATTEMPT WHERE ANY AXIS OF
HEAVY RAINFALL WOULD FALL. HOWEVER...THIS IS A FAIRLY DRASTIC CHANGE
IN OUR THINKING COMPARED TO YESTERDAY WHEN IT LOOKED AS THE TROUGH
WOULD REMAIN ANCHORED FURTHER EAST AND DIG FURTHER SOUTH...ALLOWING
HIGH PRESSURE TO BUILD SOUTH OF JAMES BAY. AT BEST...OUR WEATHER
LOOKS UNSETTLED HEADING INTO NEXT WEEKEND. FOR NOW...KEPT POPS IN
THE CHANCE RANGE (LOWER THAN THE LIKELY THRESHOLD THE NEW MEX GIVES
FOR FRIDAY AND SATURDAY).

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR OUR KPOU THROUGH
00Z...

HAD THUNDER AT BOTH KPOU AND KALB. THE COLD FRONT WAS RIGHT OVER
KALB. WE FEEL THE THREAT OF THUNDER HAS ALREADY DIMINISHED WEST OF
ALBANY...WHILE THE THREAT REMAINS HIGHEST NEAR KPOU. THE THREAT WILL
SLOWLY DIMINISH FURTHER SOUTH AND EAST HEADING INTO THE EVENING.

FOR TONIGHT...LOOK FOR A CLEAR TO PARTLY SKY. TEMPS WILL DROP BACK
INTO THE 50S. THE CROSSOVER TEMP AT KGFL LOOKS TO BE IN THE MID
50S...AND WE ARE FORECASTING TEMPS IN THE LOWER 50S. WITH THE WIND
DIMINISHING...WE DO EXPECT IFR FOG THERE AFTER 08Z BUT LITTLE OR NOT
FOG AT OTHER TERMINALS.

MON...VFR...NO SIGNIFICANT WEATHER.
TUE...VFR-MVFR WITH A CHANCE OF THUNDERSTORMS.
WED...VFR...CHC OF SHOWERS...MAINLY SOUTH OF KALB.
THU/FRI...VFR. CHC OF SHOWERS.

&&

.FIRE WEATHER...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH AFTER DARK. SLOW
CLEARING WITH ANY BREEZE BECOMING LIGHT. EXPECT LOTS OF DEW
OVERNIGHT WITH FULL RECOVERY TO NEAR 100 PERCENT. HUMIDITY VALUES
SHOULD DROP TO BETWEEN 30-40 PERCENT TOMORROW AFTERNOON...EXCEPT
40-50 OVER THE HIGHEST TERRAIN. DRY WEATHER TOMORROW WITH A GOOD OF
SUNSHINE AND A GENTLE WESTERLY BREEZE.

AFTER TOMORROW...OUR WEATHER LOOKS TO BECOME INCREASINGLY UNSETTLED
WITH AN INCREASED THREAT OF MORE SHOWERS AND A FEW STORMS FOR THE
BALANCE OF THE WEEK. TIMING OF ANY WEAK SYSTEM LOOKS VERY DIFFICULT
AT BEST.
&&

.HYDROLOGY...
WE HAD A REPORT OF AN INCH WITH ONE OF THE STORMS IN BENNINGTON
COUNTY EARLIER THIS AFTERNOON. THIS APPEARED TO BE THE EXCEPTION
RATHER THAN THE RULE...BUT NEVERTHELESS...WITH PWAI VALUES AROUND AN
INCH...MORE LOCALIZED REPORTS OF AN INCH OR BETTER ARE POSSIBLE WITH
ANY STORMS TO THE SOUTH AND EAST OF ALBANY THROUGH EARLY EVENING.
THESE SHOULD HAVE NO IMPACT ON MOST WATERSHEDS.

DRY WEATHER EXPECTED LATER THIS EVENING THROUGH MONDAY. AFTER
THAT...OUR WEATHER LOOKS UNSETTLED WITH MORE BOUTS OF RAINSHOWERS
POSSIBLE. LATER IN THE WEEK...THE EASTERN TROUGH MIGHT GO NEGATIVE
TILT...PRODUCING A CUTOFF AND THE POSSIBILITY OF MORE ORGANIZED
HEAVY RAIN FOR THE END OF WEEK OR UPCOMING WEEKEND. CONFIDENCE IS
STILL LOW...ESPECIALLY WHEN COMPARED TO THE DRASTIC CHANGE OF
THINKING FROM PREVIOUS PACKAGES.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
A SEVERE THUNDERSTORM WATCH REMAIN IN EFFECT UNTIL 800 PM...FOR
AREAS SOUTH AND EAST OF ALBANY.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...HWJIV
FIRE WEATHER...HWJIV
HYDROLOGY...HWJIV
Hazardous weather outlook, Jul 15, 11:52 AM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1252 PM EDT SUN JUL 15 2007

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-161700-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1252 PM EDT SUN JUL 15 2007

...SEVERE THUNDERSTORM WATCH 519 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 SEVERE THUNDERSTORM WATCH. THUNDERSTORMS MIGHT CONTAIN WIND GUSTS
TO 60 MPH PENNY SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED FOR THE FOLLOWING COUNTIES.

IN THE STATE OF NEW YORK...

HERKIMER...HAMILTON...FULTON...WARREN...MONTGOMERY...SCHOHARIE...GREENE...ULSTER...
SARATOGA...ALBANY...SCHENECTADY...RENSSELAER...WASHINGTON...COLUMBIA
AND DUTCHESS COUNTIES.

IN THE STATE OF VERMONT...

WINDHAM AND BENNINGTON COUNTIES.

IN THE STATE OF MASSACHUSETTS...

BERKSHIRE COUNTY.

IN THE STATE OF CONNECTICUT...

LITCHFIELD

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 15, 1:34 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
234 PM EDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND DMG     TIVOLI                  42.06N 73.91W
07/15/2007                   DUTCHESS           NY   TRAINED SPOTTER

            TREES AND WIRES DOWN.

&&

FRUGIS
Local storm report, Jul 15, 1:50 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
250 PM EDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND DMG     LIVINGSTON              42.14N 73.76W
07/15/2007                   COLUMBIA           NY   TRAINED SPOTTER

            TREES/WIRES DOWN ON RT 9.

0244 PM     TSTM WND DMG     GERMANTOWN              42.13N 73.89W
07/15/2007                   COLUMBIA           NY   TRAINED SPOTTER

            TREE ON HOUSE.

&&

FRUGIS
Local storm report, Jul 15, 2:01 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
301 PM EDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     LANESBOROUGH            42.52N 73.23W
07/15/2007                   BERKSHIRE          MA   LAW ENFORCEMENT

            TREES DOWN.

0245 PM     TSTM WND DMG     CHESHIRE                42.56N 73.15W
07/15/2007                   BERKSHIRE          MA   LAW ENFORCEMENT

            TREES DOWN.

&&

FRUGIS
Special weather statement, Jul 15, 2:16 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
316 PM EDT SUN JUL 15 2007

CTZ001-013-NYZ065-066-151945-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-NORTHERN LITCHFIELD CT-
SOUTHERN LITCHFIELD CT-
316 PM EDT SUN JUL 15 2007

...A STRONG THUNDERSTORM IN DUTCHESS AND LITCHFIELD COUNTIES...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH.  THIS STORM WAS LOCATED NEAR BEACON...OR ABOUT OVER
BEACON...AND MOVING EAST AT 45 MPH.

THE THUNDERSTORM WILL BE NEAR...
PAWLING BY 330 PM EDT
WINGDALE BY 335 PM EDT
GAYLORDSVILLE...NEW MILFORD AND KENT BY 340 PM EDT
NEW PRESTON BY 345 PM EDT

NAS
Local storm report, Jul 15, 2:35 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
335 PM EDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     MONTEREY                42.18N 73.22W
07/15/2007                   BERKSHIRE          MA   LAW ENFORCEMENT

            LARGE TREE LIMBS DOWN.

&&

FRUGIS
Local storm report, Jul 15, 2:58 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
358 PM EDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     GREAT BARRINGTON        42.19N 73.36W
07/15/2007                   BERKSHIRE          MA   TRAINED SPOTTER

            TREES DOWN AT INTERSECTION OF RT 41 AND RT 23.

0318 PM     TSTM WND DMG     NEW MARLBOROUGH         42.12N 73.23W
07/15/2007                   BERKSHIRE          MA   TRAINED SPOTTER

            WIRES DOWN.

&&

FRUGIS

The radar

The Albany radar (KENX), 108 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
July 15, 3:03 PM EST
Where
Litchfield County, Kent
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.720, -73.480

Trees and wires were reported down in Kent due to strong thunderstorm winds.

Thunderstorm Wind, Litchfield

When
July 15, 3:07 PM EST
Where
Litchfield County, Washington
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.620, -73.320

Trees and wires were reported down in Washington due to strong thunderstorm winds.

Thunderstorm Wind, Litchfield

When
July 15, 3:25 PM EST
Where
Litchfield County, Thomaston
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.670, -73.070

A large tree fell on a house in Thomaston due to strong thunderstorm winds, causing some structural damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2007Every state in 2007This day in weather historyWarnings in Connecticut, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47052, 47054, 47056.